Article Text

PDF
CASE REPORT
Drug-induced paraspinal myositis mimicking acute bilateral sciatica
  1. Richard Pearse1,
  2. Ravindran Visagan1,
  3. Kiran Reddy2 and
  4. Shumontha Dev1
  1. 1 Emergency Department, Guy’s and Saint Thomas' NHS Foundation Trust, London, UK
  2. 2 Radiology Department, Guy’s and Saint Thomas' NHS Foundation Trust, London, UK
  1. Correspondence to Dr Shumontha Dev, shumontha.dev{at}gstt.nhs.uk

Abstract

Although cocaine induced myopathy and myotoxicity are described in the literature, we report a rare case of cocaine induced paraspinal myositis presenting with acute sciatic symptoms. A 35-year-old man presented with acute left-sided sciatica and was discharged from the emergency department (ED). He subsequently attended ED the following day in severe pain and bilateral sciatic symptoms, but denied symptoms of neurogenic bowel/bladder disturbance. Clinical examination was limited by severe pain: focal midline lumbar tenderness was elicited on palpation, per rectal and limb examinations were within normal limits with no significant neurological deficit. He was admitted for observation and pain management. His blood tests revealed a leucocyte count of 21.5×109/L, C reactive protein of 89 mg/L and deranged renal function with creatinine of 293 μmol/L. An urgent lumbar spine MRI was arranged to rule out a discitis or epidural abscess. Lumbar MRI did not demonstrate any features of discitis but non-specific appearances of paraspinal inflammation raised the suspicion of a paraspinal myositis. Creatinekinase (CK) was found to be 66329 IU/L and a detailed history revealed he was a cocaine user. Paraspinal muscle biopsy confirmed histological features compatible with myositis. Other serological tests were negative, including anti-GBM, ANCA, ANA, Rheumatoid factor, Hep B, Hep C, myositis specific ENA, Treponema pallidum, Borrelia burgdorferi, Rickettsia, Leptospira, EBV and CMV. There was good clinical response to treatment with prednisolone 20 mg OD with an improvement in renal function, CK levels and CRP. He had resumed normal activities and return to work at 6-week follow-up. A detailed social history including substance misuse is important in patients presenting to the ED—especially in cases of severe musculoskeletal pain with no obvious localising features. Drug induced myotoxicity, although rare, can result in symptomatic patients with severe renal failure.

  • orthopaedics
  • drug misuse (including addiction)
  • unwanted effects / adverse reactions
  • radiology
  • musculoskeletal syndromes
View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors RP and RV wrote the case report. KR looked through the images with RV and identified suitable images. SD initiated writing up the case report and edited the article.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

  • Patient consent for publication Obtained.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.